Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:220   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2011  |  Volume : 4  |  Issue : 2  |  Page : 321-322
Valproate-induced hyperammonemic encephalopathy: A reminder of rare complication of valproate


Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow-226 014, India

Click here for correspondence address and email

Date of Web Publication18-Jun-2011
 

How to cite this article:
Gurjar M, Singhal S, Baronia A K, Azim A, Poddar B. Valproate-induced hyperammonemic encephalopathy: A reminder of rare complication of valproate. J Emerg Trauma Shock 2011;4:321-2

How to cite this URL:
Gurjar M, Singhal S, Baronia A K, Azim A, Poddar B. Valproate-induced hyperammonemic encephalopathy: A reminder of rare complication of valproate. J Emerg Trauma Shock [serial online] 2011 [cited 2019 Nov 14];4:321-2. Available from: http://www.onlinejets.org/text.asp?2011/4/2/321/82240


Sir,

A 48-year-old male, known case of seizure disorder and on antiepileptics for last 15 years was admitted to the critical care unit with impaired level of consciousness for 1 day. His prescribed medications included valproic acid 1000 mg/day, carbamazepine 800 mg/day and clobazam 20 mg/day. His medical history revealed type-2 diabetes mellitus for last 10 years, adequately controlled on oral hypoglycemic agents and hypertension for last 6 years.

On admission, his blood pressure was 160/100 mmHg, heart rate 96/min and respiratory rate of 22/min. Physical examination revealed Glasgow coma score of 11 (E 3 V 3 M 5 ) along with poor coughing. Chest examination revealed coarse crepts on right base. In view of worsening of sensorium and inability to protect his airway, he was intubated and was put on mechanical ventilation. Owing to suspicion of antiepileptic overdose, his antiepileptics were stopped, and intravenous infusion of propofol was started. A baseline workup at ICU admission showed elevated creatinine 4.5 mg/dl, BUN 40 mg/dl, blood sugar 176 mg/dl and total leukocyte count 11,400 with 82% polymorphs. Liver function test revealed: total protein 5 g/dl, albumin 2.3 g/dl, total bilirubin 0.25 mg/dl, AST 27 U/L, ALT 16 U/L, Alk. Phosphatase 125. Ultrasound abdomen revealed increased cortical echotexture and poorly maintained corticomedullary differentiation of both kidneys suggestive of medical renal disease; also his serum creatinine was 2.1 mg/dl 5 months earlier. Other cause of metabolic encephalopathy ruled out including septic and dyselectrolytemias. MRI head and cerebrospinal fluid analysis did not reveal any abnormality. An electroencephalogram showed continuous generalized slowing. With the possibility of uremic encephalopathy as BUN level (68 mg/dl) hemodialysis was done, but there was no improvement in sensorium despite achieving low level of BUN (21 mg/dl). Serum levels of antiepileptic drugs were within the therapeutic ranges. His ammonia level was 274 μmol/L (normal range 9-33 μmol/L). Therefore, diagnosis of valproate-induced hyperammonemic encephalopathy (VHE) was made. L-carnitine 500 mg through nasogastric tube every 6 hourly was started. Further investigation for underlying urea cycle enzyme abnormality was not evaluated in this patient and there was no history of any drug (like 5-fluorouracil, halothane, salicylate, asparaginase) or hematological disease that could lead to hyperammonia. His sensorium gradually improved over a week and weaning trial was being planned. But unfortunately, patient developed refractory septic shock due to ICU-acquired multidrug resistant infection and succumbed to death.

Valproate is a commonly used drug for many indications and usually well-tolerated. VHE is an unusual and dangerous side effect of valproate therapy. Clinical signs of VHE may include acute or sub-acute onset of impaired consciousness, focal neurological deficit and increased seizure frequency. [1],[2],[3],[4] For the diagnosis of VHE; patient should be on valproate therapy, presence of elevated level of serum ammonia, normal liver function test, and improvement in clinical feature (encephalopathy) on withdrawal or dose adjustment of valproate. Therefore, laboratory studies in patients on valproate therapy with altered consciousness should include serum valproate level, liver function test, serum ammonia besides other routine tests; and CT scan of the head along with EEG can be considered.

Case reports of VHE did not find any relationship with daily doses, duration of therapy or its serum level. [1],[3],[4] In one of the largest case series of VHE in 15 cases, by Carr et al., the age range from 9 to 69 years, length of valproate treatment were from 2 days to years, daily doses 750-2250 mg and serum valproate level were 10-48,000 μg/ml[5] .

Some possible risk factors for VHE have been described in literature, like combination with other antiepileptic medication, urea cycle disorder, carnitine deficiency, protein rich diet or catabolism induced by fasting. [1],[5] The pathogenesis of VHE is still unclear. Valproate inhibits the activity of carbamoyl phosphate synthetase I, the first enzyme of the urea cycle, which results in decrease ammonia utilization and hyperammonemia. [2] Another mechanism thought to play a role is reduction of hepatic carnitine levels by valproate by inhibiting its synthesis and by increasing its renal excretion. [6] This results in decreased β-oxidation of fatty acids for energy needs and compensatory increase in amino-acid oxidation and a subsequent increase in the production of nitrogenous waste.

The primary treatment of VHE is the discontinuation of valproate and may require supportive measures like endotracheal intubation, mechanical ventilation, intravenous fluids and monitoring of vitals. L-carnitine supplementation has been shown to improve the symptoms of VHE and its routine use is recommended by some physician in patients on valproate therapy. [6] It is generally safe and may be given orally or intravenously at a dose of 50-100 mg/kg/day. Outcome of patient with VHE could be improved by early diagnosis of VHE with immediate withdrawal of valproate therapy along with possible role of other supportive care like L-carnitine supplementation.

 
   References Top

1.Verrotti A, Trotta D, Morgese D, Chiarelli F. Valproate-induced hyperammonemic encephalopathy. Metab Brain Dis 2002;17:367-73.  Back to cited text no. 1
    
2.Segura-Bruna N, Rodriguez-Campello A, Puente V, Roquer J. Valproate-induced hyperammonemic encephalopathy. Acta Neurol Scand 2006;114:1-7.   Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Wadzinski J, Franks R, Roane D, Bayard M. Valproate-associated hyperammonemic encephalopathy. J Am Board Fam Med 2007;20:499-502.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Rath A, Narayan TJ, Chowdhary GV, Murthy JM. Valproate-induced hyperammonemic encephalopathy with normal liver function. Neurol India 2005;53:226-8.  Back to cited text no. 4
[PUBMED]  Medknow Journal  
5.Carr RB, Shrewsbury K. Hyperammonemia due to valproic acid in the psychiatric setting. Am J Psychiatry 2007;164:1020-7.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Lheureux PE, Hantson P. Carnitine in the treatment of valproic acid-induced toxicity. Clin Toxicol (Phila) 2009;47:101-11.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  

Top
Correspondence Address:
Mohan Gurjar
Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow-226 014
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.82240

Rights and Permissions



This article has been cited by
1 Seizures after Spontaneous Intracerebral Hemorrhage
Kwang-Moo Woo,Seung-Yeob Yang,Keun-Tae Cho
Journal of Korean Neurosurgical Society. 2012; 52(4): 312
[Pubmed] | [DOI]
2 A case of valproate-induced encephalopathy
Hong, L. and Schutz, J. and Nance, M.
Australian and New Zealand Journal of Psychiatry. 2012; 46(12): 1200-1201
[Pubmed]
3 Seizures after spontaneous intracerebral hemorrha
Woo, K.-M. and Yang, S.-Y. and Cho, K.-T.
Journal of Korean Neurosurgical Society. 2012; 52(4): 312-319
[Pubmed]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1916    
    Printed97    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    
    Cited by others 3    

Recommend this journal